Alert archive / Wyoming / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 10, NWS Rapid City, SD

May 21, 2016Campbell County, Wyoming

NWS Rapid City, SD issued this severe thunderstorm warning at May 21, 2016, 6:44 PM MDT for Campbell County, Wyoming. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 21, 2016, 6:44 PM MDT (00:44 UTC)
Expired
May 21, 2016, 7:45 PM MDT
In force
61 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Campbell County, WY

The radar

The Rapid City radar (KUDX), 217 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 5:03 PM MDTSevere Thunderstorm WatchSPC5 hr

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 5:46 PM MDT, 58 minutes earlier.

Area forecast discussion, May 21, 5:46 PM MDT, 58 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
546 PM MDT SAT MAY 21 2016

.SHORT TERM...(This Evening Through Sunday Night)
Issued at 151 PM MDT Sat May 21 2016

19z surface analysis had surface low over north central WY with
frontal boundary north of low into eastern MT and south of low
into central CO. Strong southerly flow ahead of low with stratus
and stratocumulus clouds over most of the SD CWA. Solar insolation
is working on CIN over northeast WY with partial erosion over
central WY evidenced by SPC analysis and CU starting to pop near
low and boundary. CIN quite strong over SD for surface based
convection. 110kt jet streak working into WY which will increase
the 0-6km bulk shear to 20m/s over northeast WY. If thunderstorms
can develop with around 2KJ/kg MLCAPE available, a couple of
supercells are likely across northeast WY through this evening
with large hail and damaging winds. Isolated tornado threat in
place given subjective pattern recognition with position of
surface low, low level southeast flow, and rich boundary layer
moisture. Activity will shift east overnight and become elevated
reducing severe threat substantially over western SD overnight.
Temperatures will be near or slightly above guidance.

Sunday, aforementioned jet streak spins up another upper low over
southern AB with decent shortwave rotating it around it into WY and
western SD Sunday afternoon. Frontal boundary will push east as low
pushes northeast and drags feature southeast. 2-3KJ/kg SBCAPE
forecast ahead of boundary with 20-30m/s 0-6km bulk shear. A recipe
for severe thunderstorms, potentially significant, as long as
boundary and synoptic forcing don't push too far east too fast.
Temperatures will be near guidance.

Sunday night, thunderstorm activity shifts east and drier air
pushes in behind front. Temperatures will be seasonal.

.LONG TERM...(Monday Through Saturday)
Issued at 151 PM MDT Sat May 21 2016

Mean upper trough will change little next week extending from
southwest Canada into the northwest US. Southwest flow aloft will
prevail over the CWA with periodic shortwaves and a couple of
transient upper lows passing through. Hard to pinpoint timing at
this point, so PoPs generally broad brushed. Monday looks to be
the only nearly dry day. The weather does look unsettled with
daily chances for storms Tuesday through next weekend.
Temperatures will be seasonal.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Sunday Evening)
Issued At 540 PM MDT Sat May 21 2016

Widespread MVFR/IFR conditions will redevelop this evening and
overnight as low clouds/fog/showers move back in. Gusty southerly
winds are also expected during the early evening. Strong to severe
thunderstorms are possible over northeastern WY this evening,
with MVFR conditions and strong gusty winds possible with any
storms.

&&

.UNR Watches/Warnings/Advisories...
SD...Wind Advisory until 9 PM MDT this evening for SDZ001-002-012>014-
     073.

WY...None.
&&

SHORT TERM...Helgeson
LONG TERM...Helgeson
AVIATION...10
Hazardous weather outlook, May 21, 10:43 AM MDT, 8 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1043 AM MDT SAT MAY 21 2016

WYZ054>058-071-221300-
NORTHERN CAMPBELL-SOUTHERN CAMPBELL-WESTERN CROOK-
WYOMING BLACK HILLS-WESTON-NORTHEASTERN CROOK-
1043 AM MDT SAT MAY 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND
DAMAGING WIND GUSTS. ISOLATED TORNADOES ARE POSSIBLE LATE THIS
AFTERNOON AND EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON SUNDAY. SEVERE
THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ001-012-013-024>031-041-042-072>074-221300-
HARDING-BUTTE-NORTHERN MEADE CO PLAINS-NORTHERN BLACK HILLS-
NORTHERN FOOT HILLS-RAPID CITY-SOUTHERN FOOT HILLS-
CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-CUSTER CO PLAINS-
PENNINGTON CO PLAINS-FALL RIVER-OGLALA LAKOTA-
STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS-
HERMOSA FOOT HILLS-
1043 AM MDT SAT MAY 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN
SOUTH DAKOTA...SOUTHWESTERN SOUTH DAKOTA...AND THE BLACK HILLS OF
SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON INTO
TONIGHT. THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS WITH
HAIL AND STRONG WINDS.

GUSTY SOUTHEAST WINDS WILL BLOW AT 25 TO 40 MPH OVER NORTHWEST
SOUTH DAKOTA THROUGH THIS EVENING WITH GUSTS TO 50 MPH AT TIMES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS ON SUNDAY. THERE IS A MARGINAL
RISK OF SEVERE THUNDERSTORMS WITH HAIL AND STRONG WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ002-014-032-043-044-046-047-049-221300-
PERKINS-ZIEBACH-HAAKON-JACKSON-BENNETT-MELLETTE-TODD-TRIPP-
1043 AM MDT SAT MAY 21 2016 /1143 AM CDT SAT MAY 21 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA...AND SOUTHWESTERN
SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. SEVERE THUNDERSTORMS
ARE NOT EXPECTED AT THIS TIME.

GUSTY SOUTHEAST WINDS WILL BLOW AT 25 TO 40 MPH OVER NORTHWEST
SOUTH DAKOTA THROUGH THIS EVENING WITH GUSTS TO 50 MPH AT TIMES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE EXPECTED ON SUNDAY. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS SUNDAY AFTERNOON AND EVENING WITH LARGE HAIL
AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, May 21, 6:30 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
630 PM MDT SAT MAY 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     NON-TSTM WND GST 1 NE ECHETA             44.46N 105.84W
05/21/2016  M58 MPH          CAMPBELL           WY   MESONET

&&

MCKEMY

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 2:52 PM MDTSevere Thunderstorm WarningUNRMellette, Todd53 min
May 22, 3:32 PM MDTSevere Thunderstorm WarningUNRMellette, Todd58 min
May 22, 4:02 PM MDTSevere Thunderstorm WarningUNRTodd58 min
May 22, 4:55 PM MDTSevere Thunderstorm WarningUNRTodd65 min
May 22, 5:30 PM MDTTornado Warning Tornado observedUNRTodd, Tripp45 min
May 21, 6:56 PM MDTSevere Thunderstorm WarningUNRCampbell64 min
May 21, 7:43 PM MDTSevere Thunderstorm WarningUNRCampbell62 min
May 21, 7:57 PM MDTSevere Thunderstorm WarningUNRCampbell, Weston63 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.